Skip to main content
Article
Simultaneous Very Late Angiographic Stent Thrombosis of 2 Drug-Eluting Stents: A Case Report
The American Journal Of Emergency Medicine
  • Joseph H Quercia, DO
  • Bryan G Kane, MD, Lehigh Valley Health Network
  • Kathleen E Kane, MD, Lehigh Valley Health Network
Publication/Presentation Date
1-1-2009
Abstract
Very late angiographic stent thrombosis (VAST) is a known serious complication of drug-eluting stents (DESs). Most VAST events occur shortly after the discontinuation of aspirin and/or clopidogrel. This case is unique in that the patient had recently discontinued only aspirin and involves simultaneous VAST of 2 separate stents. Although the safety profile of DES does not seem to differ from those of bare metal stents in regard to thrombosis in the acute (within 24 hours) and subacute (24 hours-30 days) phases, data suggest an increase in thrombotic events in the late (after 30 days) and very late (after 12 months) phases after DES deployment. Results from a recent pooled analysis suggest that DES does not increase the risk of stent thrombosis under appropriate multidrug antiplatelet therapy. In this case, the patient self-discontinued daily aspirin 2 months before the simultaneous total occlusion of 2 DESs 37 months after placement. This was 34 months after an initial 3-month course of clopidogrel and 13 months after a 30-day course of clopidogrel. This case provides additional evidence to the importance of continued dual antiplatelet therapy and attention to compliance in patients with DESs.
PubMedID
19041560
Document Type
Article
Citation Information

Quercia, J. H., Kane, B. G., & Kane, K. E. (2009). Simultaneous very late angiographic stent thrombosis of 2 drug-eluting stents: a case report. The American Journal Of Emergency Medicine, 27(1), 131.e5-8. doi:10.1016/j.ajem.2008.04.027.